Alert archive / Michigan / Gale Warnings in 2011

Gale Warning 27, NWS Detroit, MI

January 15, 2011

NWS Detroit, MI issued this gale warning at Jan 15, 2011, 9:15 PM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2011, 9:15 PM EST (02:15 UTC)
Expired
Jan 16, 2011, 10:00 AM EST
In force
13 hr
Issued by
NWS Detroit, MI

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WHUS73 KDTX 160215
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
915 PM EST SAT JAN 15 2011

...NORTHWEST GALES THROUGH SUNDAY MORNING...

.ARCTIC AIR SPILLING INTO THE CENTRAL GREAT LAKES REGION TONIGHT WILL 
SUPPORT STRONGER NORTHWEST WINDS...WITH GUSTS REACHING GALE FORCE
ACROSS NORTHERN PORTIONS OF LAKE HURON. WINDS WILL NOT BE NEARLY
AS STRONG OVER THE NEARSHORE WATERS DUE TO ICE COVER AND GREATER
STABILITY. WINDS WILL THEN SLOWLY DIMINISH TOMORROW SUNDAY...AS
HIGH PRESSURE SLIDES THROUGH THE REGION TOMORROW NIGHT.
HOWEVER...WINDS WILL THEN RAMP UP AGAIN ON MONDAY...BUT WILL BE
COMING FROM A SOUTHERLY DIRECTION AHEAD OF OUR NEXT STORM
SYSTEM...WHICH IS EXPECTED TO MOVE THROUGH ON TUESDAY.

LHZ361>363-161500-
/O.NEW.KDTX.GL.W.0027.110116T0215Z-110116T1500Z/
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
915 PM EST SAT JAN 15 2011

...GALE WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 10 AM EST SUNDAY. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 27 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 36 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 10 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 14 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 11 PM EST SATURDAY
  WITH THE LARGEST WAVES EXPECTED AROUND 12 AM EST SUNDAY.

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Jan 15, 7:03 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jan 15, 7:03 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
703 PM EST SAT JAN 15 2011

.AVIATION...

ARCTIC COLD FRONT RAPIDLY DROPPING SOUTHEAST ACROSS THE AREA THIS
EVENING.  THE STRENGTH OF THE COLD AIR ADVECTION WILL MAINTAIN GUSTY
CONDITIONS THROUGH THE REMAINDER OF THE EVENING WITH WINDS SHIFTING
SLIGHTLY TOWARD A 310-320 DIRECTION.  THIS WILL ALSO SUPPORT AN AREA
OF LIGHT SNOW SHOWERS/FLURRIES FOR THE NEXT 1-2 HOURS FROM
PONTIAC SOUTHWARD...BUT WITH ANY REDUCTION OF VISIBILITY AND/OR
CEILING INTO MVFR REMAINING TOO BRIEF TO INCLUDE. THE GUSTINESS
WILL SUBSIDE OVERNIGHT...WHILE CONTINUED DRYING INTO A STRONG
RESIDUAL INVERSION BRINGS A SCATTERING TREND TO THE PERSISTENT VFR
STRATUS DECK. VFR CONDITIONS WILL CONTINUE ON SUNDAY WITH THE DRY
ARCTIC AIR FIRMLY IN PLACE. EXPANSIVE AREA OF HIGHER LEVEL CLOUD
COVER WILL STREAM THROUGH DURING THE DAY. WEAKENING PRESSURE
GRADIENT WILL ALLOW THE NORTHWEST WINDS TO DIMINISH WITH TIME
THROUGH SUNDAY...GRADUALLY BACKING TO SOUTHWEST AND THEN SOUTHEAST
DURING THE LATE AFTERNOON AND EVENING.

&&

.PREV DISCUSSION...ISSUED 330 PM EST SAT JAN 15 2011

SHORT TERM...TONIGHT

ARCTIC AIR OVER ONTARIO (12Z PICKLE LAKE RAOB SHOWED -25 C AT
925/850 MB) WILL CONTINUE TO SPILL INTO THE CENTRAL GREAT LAKES
REGION TONIGHT...WITH 850 MB TEMPS FORECASTED TO FALL TO -15 (SOUTH)
TO -20 C (NORTH) ACROSS SOUTHEAST MICHIGAN LATER TONIGHT. THE DRY
ORIGIN OF THE AIRMASS SHOULD SUPPORT AT LEAST A PARTIAL CLEARING
TREND...ONCE WE GET RID OF THE HIGH CLOUDS IN THE SOUTH ASSOCIATED
WITH A NICE LITTLE JET STREAK (110+ KNOTS AT 250 MB) CURRENTLY
TRACKING THROUGH IOWA. IN ADDITION...WITH THE NORTHWEST LOW LEVEL
FLOW...WELL ESTABLISHED LAKE SUPERIOR-LAKE MICHIGAN CONNECTION COULD
ALLOW FOR SOME STREAMERS SNEAKING INTO THE CWA...AND ELECTED TO
CARRY A CHANCE OF FLURRIES AND A BIT MORE CLOUDS ACROSS THE NORTH
THIRD OF THE CWA TONIGHT (ALTHOUGH WOULD NOT BE SURPRISED IF STRAY
FLURRY OR TWO MADE IT EVEN FARTHER SOUTH). OTHERWISE...PARTLY CLOUDY
TO MOSTLY CLEAR SKIES ARE EXPECTED LATER TONIGHT...ALLOWING
TEMPERATURES TO FALL INTO THE LOW TO MID SINGLES...REASONABLY CLOSE
TO THE LATEST MAV GUIDANCE. UNCERTAINTY WITH WINDS DECOUPLING BY
MORNING PRECLUDES ONE FROM FORECASTING ZERO OR COLDER TONIGHT.

LONG TERM...SUNDAY THROUGH NEXT SATURDAY

THE EXPANSIVE AREA OF HIGH PRESSURE NOW STRETCHING ACROSS THE
NORTHERN PLAINS WILL DRIFT ACROSS THE SOUTHERN GREAT LAKES AND OHIO
VALLEY SUNDAY AND SUNDAY NIGHT. 925MB TEMPS ARE FORECAST TO HOVER
AROUND -16 TO -14C THROUGH THE DAY SUNDAY...WHICH SHOULD EQUATE TO
DAYTIME HIGHS ONLY IN THE TEENS. SATELLITE DATA SHOW EXTENSIVE MID
AND HIGH CLOUDS STREAMING ACROSS THE WESTERN AND CENTRAL US OFF THE
PACIFIC. THIS HIGH LEVEL MOISTURE IS EXPECTED TO IMPACT SOUTHERN
MICHIGAN THROUGH THE DAY SUNDAY AND POSSIBLY MUCH OF SUNDAY NIGHT.
SO DESPITE THE CLOSE PROXIMITY OF THE SURFACE HIGH...THE PROSPECTS
OF MID AND HIGH LEVEL CLOUDS WILL WARRANT FORECAST MIN TEMPS SUN
NIGHT ONLY DROPPING INTO THE SINGLE DIGITS AS RADIATIONAL COOLING
SHOULD BE HINDERED.

THE UPPER LEVEL JET AXIS NOW ADVANCING INTO THE PACIFIC NORTHWEST
WILL LEAD TO DOWNSTREAM TROUGH AMPLIFICATION ACROSS THE EASTERN US
EARLY IN THE WORKWEEK. THE 12Z MODEL SUITE REMAIN CONSISTENT IN
PHASING ENERGY OVER THE GULF COASTAL REGION WHILE A SECONDARY
NORTHERN STREAM WAVE TRAVERSES THE GREAT LAKES IN THE MON
NIGHT/TUESDAY TIMEFRAME. THERE REMAINS SOME SUBTLE MODEL DIFFERENCES
WITH RESPECT TO AMPLITUDE AND TIMING. NONETHELESS...AN ASSOCIATED
WEAK SURFACE LOW IS FORECAST TO TRACK ACROSS THE STATE EARLY
TUESDAY. A PROLONGED PERIOD OF WARM AIR ADVECTION/MOIST ISENTROPIC
ASCENT IS FORECAST TO IMPACT THE FORECAST AREA IN ADVANCE OF THIS
MID LEVEL WAVE AND SURFACE LOW. THE STRONGEST LIFT IS EXPECTED FROM
LATE MONDAY THROUGH TUESDAY MORNING. DESPITE THE LONG DURATION OF
FORCING...THE OVERALL DYNAMICS LOOK FAIRLY WEEK. THIS SYSTEM DOES
HOWEVER LOOK BETTER FROM A THERMO-DYNAMIC PERSPECTIVE...WHICH
CONTINUES TO SUPPORT SOME POSSIBILITY OF ACCUMULATING SNOW. THERE
WILL BE AMPLE PACIFIC MOISTURE TO WORK WITH. MIXING RATIOS AT 850MB
ARE FORECAST TO RISE TO 3-4 G/KG BY TUES MORNING AND MID LEVEL LAPSE
RATES ARE FORECAST TO STEEPEN. IN LIGHT OF THE STRONG MODEL
AGREEMENT...CONFIDENCE IN PRECIP IMPACTING THE FORECAST AREA MON
NIGHT INTO TUESDAY IS HIGH ENOUGH TO RAISE POPS A BIT HIGHER. THE
PROLONGED SOUTHERLY FLOW WILL ALLOW A STEADY RISE IN TEMPS MON NIGHT
INTO TUESDAY. IN FACT BOTH THE 12Z GFS AND ECMWF INDICATE ENOUGH
WARM AIR WITHIN THE LOWEST 3K FT ADVECTING INTO SE MI MON NIGHT TO
WHERE PRECIP MAY MIX WITH OR CHANGE OVER TO RAIN IN THE METRO
DETROIT AREA AND POSSIBLY UP TO FLINT. HAVE THEREFORE INTRODUCED THE
POSSIBILITY OF A MIX WITH RAIN ACROSS THE SOUTHERN PORTIONS OF THE
FORECAST AREA. THIS WARMING IN THE BOUNDARY LAYER WILL CERTAINLY CUT
DOWN ON SNOW RATIOS. THIS ALONG WITH THE GENERAL WEAK DYNAMICS WILL
LIKELY RESULT IN TOTAL SNOW ACCUMULATIONS UNDER 4 INCHES.

IN LIGHT OF THE FAVORABLE SOUTHERN STREAM DYNAMICS...PREFER TO LEAN
TOWARD THE ECMWF AND CANADIAN SOLUTIONS WHICH INDICATE MORE PHASING
OVER NEW ENGLAND ON WEDNESDAY...LEADING TO RAPID SURFACE
CYCLOGENESIS OVER MAINE AND EASTERN CANADA. THIS SHOULD BRING SOME
COLDER AIR INTO THE GREAT LAKES THAN DEPICTED BY THE GFS SOLUTION.
HAVE THUS MAINTAINED THE CURRENT FORECAST WHICH DROPS TEMPS BELOW
SEASONAL AVERAGES BY MIDWEEK.

MODELS ARE VERY DIVERGENT INTO DAY 6 AND 7. 12Z GFS AND 00Z ECMWF
HAVE A GENERAL RIDGE OVER THE WESTERN US...BUT TIMING AND DEPTH OF A
TROUGH AXIS MOVING EAST ACROSS THE STATES DIFFER SIGNIFICANTLY. CAN
SAY WITH REASONABLE CERTAINTY THAT FRIDAY WILL LIGHT LAKE EFFECT
SNOW SHOWERS...BUT TIMING OF ANY FEATURE FOR THURSDAY IS QUITE
CHALLENGING. HAVE OPTED FOR CHANCE POPS THU WITH BETTER CHANCE FOR
SNOW LATE THU NIGHT/EARLY FRI. MODELS DO INDICATE SIGNIFICANT HEIGHT
FALLS FOR FRIDAY...SO HAVE FORECASTED COOL GUIDANCE TEMPS.

MARINE...

ARCTIC AIR SPILLING INTO THE CENTRAL GREAT LAKES REGION TONIGHT WILL
SUPPORT STRONGER NORTHWEST WINDS...BRIEFLY REACHING GALE FORCE OVER
THE OPEN WATERS OF CENTRAL LAKE HURON. WINDS WILL NOT BE NEARLY AS
STRONG OVER THE NEARSHORE WATERS DUE TO ICE COVER AND GREATER
STABILITY. WINDS WILL THEN SLOWLY DIMINISH TOMORROW SUNDAY...AS HIGH
PRESSURE SLIDES THROUGH THE REGION TOMORROW NIGHT. HOWEVER...WINDS
WILL THEN RAMP UP AGAIN ON MONDAY...BUT WILL BE COMING FROM A
SOUTHERLY DIRECTION AHEAD OF OUR NEXT STORM SYSTEM...WHICH IS
EXPECTED TO MOVE THROUGH ON TUESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....MR
SHORT TERM...SF
LONG TERM....SC/MM
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jan 15, 2:30 PM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
230 PM EST SAT JAN 15 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-160830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
230 PM EST SAT JAN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO ADVANCE OUT OF THE
PLAINS STATES EARLY NEXT WEEK BEFORE ORGANIZING ACROSS THE
EASTERN UNITED STATES. AN ACCUMULATING SNOWFALL WILL BE POSSIBLE
FOR SOUTHEASTERN MICHIGAN DURING THE MONDAY NIGHT AND TUESDAY
TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF
SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-160830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
230 PM EST SAT JAN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

Nearby

Gale Warnings in Michigan, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.